ISSN: 0973-7510

E-ISSN: 2581-690X

Case Report | Open Access
Daniel Maranatha and Samsul Bahri
Department of Pulmonology and Respiratory Medicine, Faculty of Medicine, Airlangga University – Dr. Soetomo General Academic Hospital, Surabaya 60286, Indonesia.
J Pure Appl Microbiol. 2020;14(2):1115-1120 | Article Number: 6086
https://doi.org/10.22207/JPAM.14.2.05 | © The Author(s). 2020
Received: 12/02/2020 | Accepted: 24/06/2020 | Published: 29/06/2020
Abstract

Various factors in tuberculosis (TB) management can cause inadequate treatment or failures in therapy. Drug-induced hepatotoxicity is one of the adverse effects of anti-tuberculosis drugs (ATD), which can reduce the effectiveness of treatment. Pneumothorax, empyema, and pyopneumothorax are complications of pulmonary tuberculosis, whilst infrequent but leading to significant morbidity and mortality. A 24-year-old woman came with the main complaint of shortness of breath. She was referred with pulmonary TB, right-side pneumothorax, and drug-induced liver injury (DILI) related to ATD. After DILI resolved, standard 6-month treatment (2HRZE/4HR) was continued, but the patient experienced nausea, vomiting, icteric sclera, and an elevation of transaminases. The combination of ATD was discontinued, just ethambutol and streptomycin were given until the transaminases improved. Afterward, the patient was given isoniazid (H), rifampicin (R), and ethambutol (E). The following week an elevation of transaminases was seen, all ATD was discontinued and the patient was given hepatoprotective therapy. After DILI resolved, a regimen of isoniazid (H), pyrazinamide (Z), ethambutol (E) were given. Later in the follow-up chest X-ray, there was worsening homogeneous opacity in the right hemithorax. Pus was observed on thoracentesis and chest tube was inserted for drainage. We presented a case of a pulmonary TB patient with hydropneumothorax having episodes of drug-induced liver injury. The hepatotoxicity related to ATD leads to repetitive discontinuation and change of regiment, resulting in inadequate therapy in the intensive phase of tuberculosis therapy which resulted in pyopneumothorax.

Keywords

Pneumothorax, empyema, tuberculosis, drug-induced liver injury

Article Metrics

Article View: 217
PDF Download: 55

Share This Article

© The Author(s) 2020. Open Access. This article is distributed under the terms of the Creative Commons Attribution 4.0 International License which permits unrestricted use, sharing, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.